Collagenous colitis presenting with bloody diarrhea and rectal erosions in a patient with celiac disease: a case report
AbstractIntroduction: Collagenous colitis (CC) is a rare condition that is known to complicate inflammatory bowel diseases, but its relationship with celiac disease (CD) is more controversial.
Aims: To report a case of CC that developed in a patient with CD and was manifested by rectal erosions at onset.
Case report: A 46-year-old woman was diagnosed with CD and placed on a gluten-free diet. After an initial phase of improvement, her diarrhea resumed, and she began to lose weight. Despite strict adherence to the diet, the patient's diarrhea worsened. One year after diagnosis, colonoscopy was performed and mucosal biopsies were collected, but the findings were inconclusive. Two months later, the previously watery diarrhea became bloody, and a second colonoscopy was performed. Histological examination of the biopsy specimens revealed rectal erosions and CC. The patient was treated with oral prednisone plus mesalazine for 6 weeks, and her symptoms immediately disappeared. Mesalazine was continued, and the prednisone was then gradually replaced with budesonide. Six months after the CC diagnosis, the patient was asymptomatic, and a second colonoscopy revealed no macroscopic or microscopic signs of CC. She continues to take mesalazine and budesonide. An attempt to taper the dosage of the latter drug from 6 to 3 mg/day caused the reappearance of the diarrhea.
Conclusion: CC is rarely associated to CD and can cause bloody diarrhea. Excellent results were obtained in this case with prednisone plus mesalazine followed by maintenance therapy with budesonide plus mesalazine.
- Abstract views: 719
- ABSTRACT: 315
Copyright (c) 2013 Antonio Carroccio, Tiziana Catalano, Marilena Fiorino, Accursia Bongiovì, Giuseppe Napoli, Lidia Di Prima, Giuseppe Ambrosiano, Michele Pace, Antonino Scaturro, Gaetana Di Fede
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.